Utah, 2017Winter Weather in Utah, February 26 to 28, 2017
February 26 to 28, 2017 · NWS GJT · 2 events in 2 counties and zones
A vigorous storm system brought significant snow amounts to some mountain areas in eastern Utah.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous storm system brought significant snow amounts to some mountain areas in eastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 26, 4:53 PM MST, 4 hours 7 minutes earlier.
Area forecast discussion, Feb 26, 4:53 PM MST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
453 PM MST Sun Feb 26 2017
.SHORT TERM...(Tonight through Monday night)
Issued at 351 PM MST Sun Feb 26 2017
A low pressure system moving onshore the Pacific Northwest this
morning will drop south and eastward as it becomes an open trough.
This system is going to bring strong winds to the mountains and
marginally deep moisture to southwest Colorado. Upper level
support will develop on the south end of the trough pulling a
sliver of subtropical moisture in from Baja California/SoCal then
substantially strengthen as it nudges into southern Utah and
southwestern Colorado. The moisture will weaken as it gets pinched
down by drier air to the north, but this will likely create a set
up for heavy wet snow across southwest Colorado. Southwest flow
ahead of the cold front associated with this system will warm up
conditions Monday afternoon before cooler air sags into eastern
Utah Monday afternoon and western Colorado Monday night...however
the H3 jet strengthens further to nearly 160 kt over east central
Utah and west central Colorado during this same timeframe so
conditions will also be quite breezy. The jet then weakens and
moves northeastward over the Flattops and Park/Gore Ranges Monday
night. The big takeaway from this is that conditions are going to
be very windy in the mountains as this jet moves through the
region and very heavy rates of snow are possible Monday night
across the southern San Juans and Four Corners to Wolf Creek Pass
corridor. Was confident enough to issue a winter storm watch for
the Animas valley and Hwy 160 corridor to Pagosa Springs. The
latest GFS run puts the heaviest band of moisture south of the
state border in NM, but the NAM, EC, and SREF favor the CO portion
of the Four Corners. With nighttime timing, precipitation will
likely be very wet heavy snow.
As far as locations in northcentral Colorado, am expecting those
winds to really pick up over the Grand Mesa, Flattops and then
eventually the Park and Gore Range. The cold front will shift
winds to northwesterly Monday evening which will be favorable for
the Steamboat area and surrounding mountains. At this time, the
town of Steamboat and locations west toward Craig and the Utah
border look sub-advisory but these areas will see some minor to
moderate impacts at times with H7 temps quite chilly and in the
efficient dendritic growth zone. The moisture is lacking a bit up
north compared to the Four Corners snow threat, but some snow will
occur due to the lower density orographic snow possibilities.
Lower valleys along the I-70 corridor may see
some snowflakes, but no majors concerns at this time along the
major thoroughfare expect for the advised area east of Edwards.
.LONG TERM...(Tuesday through Sunday)
Issued at 351 PM MST Sun Feb 26 2017
Snow across southwestern Colorado will continue into the rush hour
period Tuesday morning with possible showers throughout the day
Tuesday. The GFS is off from all of the other available forecast
models in trying to dry conditions out Tuesday morning for a bit. A
secondary 500mb trough/cold front is progged to pass through Tuesday
late afternoon bringing additional snow across eastern Utah and
western Colorado. Chilly conditions will develop behind this
second cold front Tuesday through Wednesday before more seasonable
temperatures return Thursday. Next Friday and Saturday will be
sunny and dry across Utah and Colorado, with the next weather
maker possible Sunday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 453 PM MST Sun Feb 26 2017
VFR conditions will dominate the forecast through sunrise as we
wait for the next storm system to spread precipitation over the
region. One impact overnight will be increasing southwest winds
aloft. These winds will likely mix down to the higher elevations
leaving low level wind shear conditions in the valleys. Snow will
work down from the high peaks on Monday morning and bring lower
cigs and precipitation to the region and Ils or lower flight
criteria impacts to the area TAFS will be likely. Winds will also
be mixing into the lower elevations through the day and gusts over
25 mph will also need to be planned for.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 6 AM Monday to midnight MST Tuesday
night for COZ009-010-017.
Winter Storm Warning from 6 AM Monday to midnight MST Tuesday
night for COZ012-018-019.
Winter Storm Watch from Monday evening through Tuesday afternoon
for COZ022-023.
Winter Weather Advisory from 2 PM Monday to 5 AM MST Tuesday for
COZ004-013.
UT...Winter Weather Advisory from noon to 9 PM MST Monday for UTZ023.
Winter Weather Advisory from 6 AM Monday to midnight MST Tuesday
night for UTZ028.
&&
SHORT TERM...JAM
LONG TERM...JAM
AVIATION...TGJTHazardous weather outlook, Feb 26, 3:07 AM MST, 17 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
307 AM MST Sun Feb 26 2017
COZ001>014-017>023-UTZ022>025-027>029-271015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
307 AM MST Sun Feb 26 2017
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Isolated to Scattered snow showers will develop over the central
and southern mountains today and increase tonight. Expect light
snow accumulations and localized impacts on driving conditions
over the high mountains.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A period of moderate to heavy snow and strong winds will impact
the mountain areas Monday through Tuesday night. A winter storm
watch has been posted for the central and southern mountains of
eastern Utah and western Colorado. Adjacent valleys may receive
lighter snow accumulations. Drier conditions are expected from
Wednesday through Friday, with only isolated snow showers
affecting the northern Colorado mountains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Winter Weather, Eastern Uinta Mountains
- When
- February 26, 9:00 PM MST to February 27, 6:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 11 inches were measured across the area.
Winter Weather, La Sal & Abajo Mountains
- When
- February 27, 5:00 AM MST to February 28, 11:59 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 6 inches were measured across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in California, February 26, 2017$3.5 million · 1 event
- Dust Storm in Arizona, February 26 to 28, 20172 injured · $100,000 · 3 events
- Winter Storm and Winter Weather in Colorado, February 26 to 28, 201713 events
- Winter Storm in Utah, February 26 to 28, 20173 events
- Flood in Maine, February 26, 20171 event
- Waterspout in Eastern Pacific Coastal Waters, February 26, 20171 event
- Hail in Texas, February 26, 20170.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686940, 686941.